Article Text

PDF
CASE REPORT
Orlistat-induced oxalate nephropathy: an under-recognised cause of chronic kidney disease
  1. Laurence Richard Solomon1,
  2. Andrew Christopher Nixon1,
  3. Leanne Ogden1,
  4. Beena Nair2
  1. 1Department of Renal Medicine, Lancashire Teaching Hospitals NHS Foundation Trust, Preston, UK
  2. 2Department of Histopathology, Lancashire Teaching Hospitals NHS Foundation Trust, Preston, UK
  1. Correspondence to Dr Laurence Richard Solomon, laurie.solomon{at}lthtr.nhs.uk

Summary

Two patients developed kidney failure due to oxalate deposition in the kidney while taking orlistat. Cessation of orlistat was followed by partial recovery of kidney function. The mechanism by which orlistat causes hyperoxaluria and the management of orlistat-induced oxalate nephropathy is reviewed. We suggest that all patients taking orlistat are at risk of this condition, which may develop insidiously and is easily overlooked. Monitoring of kidney function of patients taking orlistat is warranted.

  • Acute Renal Failure
  • Renal System
  • Contraindications And Precautions
  • Obesity (nutrition)
  • Metabolic Disorders

Statistics from Altmetric.com

Footnotes

  • Contributors LRS looked after the patients, made the diagnosis and wrote much of the report. BN reported the histopathology. LO contributed to patient care and wrote parts of the report. ACN wrote parts of the paper.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.